Texas, 2011Hail and Damaging Winds in Texas, October 22 to 23, 2011
October 22 to 23, 2011 · NWS FWD · 20 events in 8 counties and zones
A thunderstorm complex developed across Oklahoma and pushed south-southeast into North Texas. Several severe weather reports of wind damage and hail were received over the northern and northeastern portions of the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $66,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex developed across Oklahoma and pushed south-southeast into North Texas. Several severe weather reports of wind damage and hail were received over the northern and northeastern portions of the forecast area. Winds up to 70 MPH were reported in the Collin and Dallas County and hail covered the ground in Garland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 22, 10:08 PM CST, 16 minutes earlier.
Area forecast discussion, Oct 22, 10:08 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1108 PM CDT SAT OCT 22 2011
.UPDATE...
HAVE INCREASED POPS TO LIKELY IN THE SOUTHEAST AND EAST
OVERNIGHT...AND ADJUSTED WINDS TO TRY TO MATCH THE COLD POOL A
BIT BETTER. UPDATE OUT SHORTLY. 84
&&
.AVIATION...
CONCERNS...
TIMING OF EXPECTED MCS/BROKEN SQUALL LINE INTO METRO AIRPORTS AND
WACO...ALONG WITH GUSTY WINDS/WIND SHIFTS AND ANY POTENTIAL FOR
MVFR CIGS.
SHORTWAVE MOVING SOUTHEAST ACROSS THE OK/TX PANHANDLES HAS BEEN
IGNITING STORMS ACROSS CENTRAL/NORTHERN OK FOR PAST FEW HOURS.
MOST MOVEMENT HAS BEEN EAST-SOUTHEAST...BUT EXPECT A MORE
TRANSITION TO SOUTH-SOUTHEAST AFTER DARK WHEN A 30-40 KT LLJ
ENSUES AND BEGINS TO FEED INTO WHAT WILL LIKELY BE A LINEAR MCS BY
03Z MOVING SOUTHEAST ACROSS CENTRAL/SOUTHERN OK.
WE HAVE MOVED UP TIMING FOR VCTS/CB AT METRO AIRPORTS TO 04Z/11 PM...
BUT HAVE MAINTAINED TEMPO MVFR GROUP BETWEEN 05Z-07Z PER LATEST
HRRR/WRF FORECASTS. ALSO NOW INTRODUCING AN 08Z-11Z VCTS/CB GROUP
AT WACO...AS IT LOOKS LIKE A GOOD COLD POOL WILL MAINTAIN SOME
SCATTERED ACTIVITY FROM WACO AND POINTS EAST AROUND THIS TIME.
AS FOR MVFR CIGS...OUR CONFIDENCE IS NOT VERY HIGH AFTER THE LACK
OF STRATUS THIS PREVIOUS MORNING...BUT A FEW SOUNDINGS AND MOS
GUIDANCES SHOW IT AFTER 09Z. WE THINK MIXING FROM COLD POOL MAY
JUST ELIMINATE ANY THREAT FOR MVFR AFTER THE CONVECTION MOVES OUT
BY 09Z...BUT WILL HOLD ON FOR A BIT LONGER. OTHERWISE...SOUTH FLOW
AROUND 10 KTS WILL BECOME WEST-SOUTHWEST JUST IN BEHIND CONVECTION...
THEN VEER NORTH-NORTHWEST AFTER SUNRISE OR 12Z.
05/
&&
.PREV UPDATE...
.UPDATE...
HAVE ISSUED COSMETIC GRID UPDATES...BUT PACKAGE STILL ON TRACK SO
AM JUST GOING TO REFRESH THE WORDING. 84
&&
.PREV DISCUSSION... /ISSUED 326 PM CDT SAT OCT 22 2011/
SHORT WAVE ENERGY CONTINUES TO MOVE SOUTHEAST TOWARD NORTH TEXAS
THIS AFTERNOON. WATER VAPOR IMAGES INDICATE FORCING HAS MADE IT
AS FAR SOUTH AS THE TEXAS PANHANDLE AND NORTHERN OKLAHOMA AS OF 3
PM. WE EXPECT THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF OKLAHOMA
THROUGH SUNSET AS LARGE SCALE LIFT INTERACTS WITH LOW LEVEL
MOISTURE POOLED ALONG A WEAK WARM FRONT. THUNDERSTORMS WILL
INCREASE IN COVERAGE THROUGH THE EVENING WITH INCREASING LARGE
SCALE ASCENT...AS WELL AS LIFT ALONG A SOUTHWARD MOVING COLD
FRONT. THE BEST THUNDERSTORM CHANCES FOR NORTH TEXAS WILL BE FROM
MID EVENING THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS THE
NORTHERN HALF OF THE REGION. THERE WILL BE A POTENTIAL FOR SEVERE
STORMS DUE TO DECENT INSTABILITY AND SHEAR. HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY HAZARDS. STORM CHANCES SHOULD END FROM
NORTHWEST TO SOUTHEAST SUNDAY AS THE TROUGH AXIS MOVES EAST OF
THE REGION AND MORE STABLE AIR MOVES IN BEHIND THE COLD FRONT.
THE SHORT WAVE TROUGH WILL CONTINUE TO DEEPEN AS IT MOVES EAST OF
THE MISSISSIPPI VALLEY SUNDAY NIGHT AND BRIEF RIDGING WILL SET UP
OVER TEXAS. HOWEVER...THE RIDGE WILL QUICKLY DE-AMPLIFY MONDAY AS
ANOTHER SYSTEM DEVELOPS ACROSS THE NORTHWEST UNITED STATES. THIS
SYSTEM IS PROGGED TO DEEPEN OVER THE ROCKIES BY THE MIDDLE OF THE
WEEK BRINGING SNOW TO PORTIONS OF COLORADO...NEW MEXICO AND EVEN THE
TEXAS PANHANDLE. A STRONG LOW LEVEL WARM AIR ADVECTION PATTERN
WILL SET UP OVER NORTH TEXAS IN RESPONSE TO THE APPROACHING SYSTEM
AND WILL SET THE STAGE FOR ANOTHER RAIN EVENT THE SECOND HALF OF
NEXT WEEK. THE BEST RAIN CHANCES FOR NORTH TEXAS SHOULD BE IN THE
WEDNESDAY NIGHT/THURSDAY TIME FRAME. THE UPPER TROUGH WILL MOVE
EAST OF THE STATE THURSDAY NIGHT AND MUCH DRIER AND COOLER AIR
IS EXPECTED ACROSS NORTH TEXAS ON THE WEEKEND.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 63 82 59 86 66 / 70 10 0 5 5
WACO, TX 63 82 57 84 63 / 30 10 0 5 5
PARIS, TX 60 76 57 83 58 / 70 20 5 5 5
DENTON, TX 59 80 54 84 63 / 70 5 0 5 5
MCKINNEY, TX 60 78 54 82 60 / 70 10 0 5 10
DALLAS, TX 64 81 60 85 65 / 70 10 0 5 5
TERRELL, TX 62 78 56 82 62 / 70 20 0 5 10
CORSICANA, TX 63 81 59 85 64 / 60 20 0 5 5
TEMPLE, TX 62 85 58 88 62 / 20 20 0 5 5
MINERAL WELLS, TX 59 82 55 84 60 / 50 5 0 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
/
Hazardous weather outlook, Oct 22, 10:15 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1115 PM CDT SAT OCT 22 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240415-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1115 PM CDT SAT OCT 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...OVERNIGHT.
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED
WITH A LINE OF STORMS MOVING INTO NORTH TEXAS OVERNIGHT. AREAS
ALONG AND WEST OF INTERSTATE 35 AND 35 EAST CAN EXPECT A HIGHER
SEVERE WEATHER POTENTIAL DUE TO HIGHER INSTABILITY.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING
INTO AREAS NORTH OF INTERSTATE 20 THROUGH MIDNIGHT...THEN MOVE
SOUTH-SOUTHEAST THROUGH THE OVERNIGHT HOURS. AREAS FROM
GAINESVILLE TO DALLAS TO SULPHUR SPRINGS AND NORTH OF THERE WILL
HAVE THE BEST CHANCE FOR THUNDERSTORMS.
AFTER 3 AM CDT...THUNDERSTORMS SHOULD EXHIBIT WEAKENING AS THEY
ENTER A MORE STABLE ENVIRONMENT WITH WEAKER WIND SHEAR ALOFT
THROUGH SUNRISE SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
WEDNESDAY AND THURSDAY OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 20 THROUGH 3 AM CDT.
In the hours before
Special weather statement, Oct 22, 10:03 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1103 PM CDT SAT OCT 22 2011
TXZ093-094-230430-
FANNIN TX-GRAYSON TX-
1103 PM CDT SAT OCT 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL FANNIN COUNTY
NORTHERN GRAYSON COUNTY
AT 1102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF DENISON...MOVING EAST AT 10
MPH. ANOTHER STRONG STORM WAS ALSO LOCATED SOUTHWEST OF DURANT ALSO
MOVING SOUTHEAST TOWARDS NORTHWEST FANNIN COUNTY.
CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...DENISON...ECTOR...
KNOLLWOOD...POTTSBORO...SAVOY...SHERMAN...TOM BEAN...WHITESBORO...
WHITEWRIGHT AND EISENHOWER STATE PARK.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHEASTERN TEXAS.
LAT...LON 3395 9690 3386 9686 3388 9679 3383 9676
3385 9670 3392 9668 3389 9658 3384 9662
3382 9652 3378 9650 3379 9642 3370 9635
3371 9631 3377 9629 3376 9616 3345 9630
3365 9694 3396 9695
TIME...MOT...LOC 0402Z 284DEG 7KT 3382 9671
82/JLDSpecial weather statement, Oct 22, 10:06 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1106 PM CDT SAT OCT 22 2011
TXZ091-230430-
MONTAGUE TX-
1106 PM CDT SAT OCT 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MONTAGUE COUNTY
AT 1105 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST
OF NOCONA TO 16 MILES NORTHWEST OF NOCONA...MOVING SOUTH AT 25 MPH.
THESE STORMS WILL REACH NORTHERN MONTAGUE COUNTY AROUND 1115 PM.
CITIES IN THE PATH OF THESE STORMS INCLUDE NOCONA...ST. JO AND
STONEBURG.
LARGE HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED FROM THESE
STORMS.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING.
LAT...LON 3395 9758 3391 9759 3390 9755 3392 9749
3363 9748 3364 9798 3389 9798 3389 9794
3386 9788 3386 9783 3392 9779 3395 9773
3397 9771 3399 9765
TIME...MOT...LOC 0405Z 354DEG 22KT 3406 9752 3393 9791
82/JLDHail, Montague
- When
- October 22, 10:24 PM CST
- Where
- Montague County, 6.45 mi WSW of Rowland
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.889, -97.771
Penny sized hail fell at the intersection of Gray Road and Farm-to-Market 2849, or about 5 miles northwest of Nocona.
Hail, Montague
- When
- October 22, 10:34 PM CST
- Where
- Montague County, 6.45 mi WSW of Rowland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.889, -97.771
Nickel sized hail fell at the intersection of Gray Road and Farm-to-Market 2849, or about 5 miles northwest of Nocona.
Hail, Montague
- When
- October 22, 10:37 PM CST
- Where
- Montague County, 6.46 mi WSW of Rowland
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.890, -97.772
Ping pong ball sized hail fell at the intersection of Gray Road and Farm-to-Market 2849, or about 5 miles northwest of Nocona.
Thunderstorm Wind, Fannin
- When
- October 22, 10:40 PM CST
- Where
- Fannin County, Bonham
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.580, -96.180
An 18-wheeler was blown over by thunderstorm winds in the city of Bonham.
Hail, Montague
- When
- October 22, 10:54 PM CST
- Where
- Montague County, 0.23 mi SSW of Nocona
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 33.777, -97.732
Golfball sized hail was reported at Nocona General Hospital.
Thunderstorm Wind, Lamar
- When
- October 22, 10:55 PM CST
- Where
- Lamar County, 0.32 mi N of (Prx)cox Fld Paris
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.635, -95.450
A wind gust of 59 MPH was reported by the automated weather station at Cox Field (KPRX).
Thunderstorm Wind, Hunt
- When
- October 22, 11:20 PM CST
- Where
- Hunt County, 0.58 mi E of Wolfe City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.370, -96.070
The roof was blown off the Wolfe City Fire Department building and another building downtown. Trees were also blown over by the thunderstorm winds.
Thunderstorm Wind, Collin
- When
- October 23, 12:15 AM CST
- Where
- Collin County, Frisco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 33.150, -96.830
Trees and small tree branches were knocked down in Frisco. One weeping willow tree was uprooted in a backyard, knocking down the privacy fence.
Hail, Collin
- When
- October 23, 12:20 AM CST
- Where
- Collin County, 3 mi SW of McKinney
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.169, -96.657
Penny sized hail was reported covering the ground 3 miles southwest of McKinney.
Thunderstorm Wind, Collin
- When
- October 23, 12:21 AM CST
- Where
- Collin County, 4 mi NW of Plano
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.061, -96.769
A 70 MPH wind gust was reported near the intersection of West Spring Creek Parkway and Coit Road in Plano.
Hail, Dallas
- When
- October 23, 12:39 AM CST
- Where
- Dallas County, 2.16 mi WNW of Garland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.931, -96.665
Quarter sized hail was reported by a trained spotter at the intersection of North Shiloh Road and West Buckingham Road in Garland.
Hail, Dallas
- When
- October 23, 12:45 AM CST to 12:50 AM CST
- Where
- Dallas County, Garland
- Measured
- 1 in hail
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 32.920, -96.630
Hail up to the size of quarters fell for several minutes in Garland. In some places, the hail completely covered the ground. A skylight was damaged by the hail.
Hail, Dallas
- When
- October 23, 12:45 AM CST
- Where
- Dallas County, 3.73 mi SSW of Garland
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.868, -96.648
Nickel sized hail was reported along Douglas Street in Garland.
Thunderstorm Wind, Dallas
- When
- October 23, 12:45 AM CST
- Where
- Dallas County, 3.73 mi SSW of Garland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.868, -96.648
Tree branches were covering the road along Douglas Street in Garland. At least two tree branches fell on cars, damaging two cars.
Thunderstorm Wind, Dallas
- When
- October 23, 12:48 AM CST
- Where
- Dallas County, Rowlett
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.900, -96.570
A 70 MPH wind gust was reported by a trained spotter in Rowlett.
Thunderstorm Wind, Dallas
- When
- October 23, 12:50 AM CST
- Where
- Dallas County, Garland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.920, -96.630
A 70 MPH wind gust was reported in Garland by a trained spotter. Limbs up to 5 inches in diameter were knocked down and hail covered the ground. In addition, the strong winds knocked a Chick-Fil-A cow off a billboard along LBJ Freeway in Garland. One accident occurred due to the debris on the highway.
Thunderstorm Wind, Dallas
- When
- October 23, 12:58 AM CST
- Where
- Dallas County, Mesquite
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.770, -96.600
A tree, 50 feet tall and 3 feet in diameter, was blown down onto a house in Mesquite.
Hail, Ellis
- When
- October 23, 1:35 AM CST
- Where
- Ellis County, Bristol
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.470, -96.600
Quarter sized hail was reported in Bristol.
Hail, Ellis
- When
- October 23, 1:54 AM CST
- Where
- Ellis County, Garrett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.370, -96.650
Quarter sized hail was reported by a trained spotter in Garrett.
Hail, Navarro
- When
- October 23, 2:30 AM CST
- Where
- Navarro County, 0.69 mi S of Rice
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.220, -96.500
Quarter sized hail was reported by emergency management just south of Rice.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, October 22, 2011$260,000 · 4 in hail · 13 events
- Hail and Damaging Winds in Oklahoma, October 22, 2011$2,000 · 4 in hail · 43 events
- Frost and Freeze in Kentucky, October 22, 201122 events
- Frost and Freeze in Illinois, October 22, 201119 events
- Frost and Freeze in Missouri, October 22, 201111 events
- Frost and Freeze in Indiana, October 22, 20116 events
- Damaging Winds in Oklahoma, October 22, 2011$10,000 · 56 kt wind · 2 events
- Damaging Winds in Texas, October 22, 201154 kt wind · 2 events
- Hail in South Dakota, October 22, 20110.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349937, 349940, 349943, 349946, 349950, 349955, 349959, 351373, 349963, 349962, 349969, 349972, 351371, 351372, 349966, 349971, 349970, 349976, 349974, 349975.